If you have hormone receptor-positive breast cancer, hormone therapy with tamoxifen and/or an aromatase inhibitor (anastrozole, letrozole or exemestane) is a key part of your treatment.
Aromatase inhibitors are only used to treat postmenopausal women (and some premenopausal women also getting ovarian suppression).
Compared to chemotherapy, aromatase inhibitors have fewer side effects. For example, they don't cause nausea.
Some common side effects are described below.
Joint pain (arthralgia) and muscle pain (myalgia) are common side effects of aromatase inhibitors [85-87]. The pain may be in the hands and wrists, feet and ankles, knees, back or other parts of the body.
About 46 percent of women taking aromatase inhibitors have joint pain and about 15 percent have muscle pain [85-87].
Joint and muscle pain can mimic carpal tunnel syndrome. And, in rare cases, aromatase inhibitors can cause carpal tunnel syndrome .
Although aromatase inhibitors can cause joint and muscle pain, they don’t cause permanent joint or muscle damage.
If you have joint or muscle pain while taking an aromatase inhibitor, talk with your health care provider.
Your provider may recommend anti-inflammatory medications (such as aspirin or ibuprofen), special exercises or acupuncture to ease the pain [87,89].
Or, your provider may switch you to another aromatase inhibitor (you may have less pain with a different drug) or recommend tamoxifen .
Aromatase inhibitors cause a loss of bone density, which leads to higher rates of osteoporosis and bone fractures compared to tamoxifen .
Your health care provider will take a baseline measure of your bone density.
Future measures can be compared to this baseline measure to monitor changes to your bone density.
Some medications may help prevent osteoporosis while you are taking an aromatase inhibitor.
Your health care provider may prescribe drugs called bisphosphonates or the drug denosumab to help maintain bone density.
Although mostly a concern for people with metastatic breast cancer who take higher doses of bisphosphonates or denosumab, these drugs can cause severe bone, joint and muscle pain [86,91].
If you have any of these symptoms, report them to your provider right away.
In rare cases, a serious jawbone disorder called osteonecrosis may occur [92-93]. Before you start treatment with bisphosphonates, it’s a good idea to have a dental exam .
Talk with your oncologist before getting any dental procedure while on bisphosphonates .
Learn more about bisphosphonates and breast cancer treatment.
Regular exercise can help strengthen and protect your bones .
For example, weight-bearing exercise (exercise that involves standing rather than sitting) helps protect bones and lowers the risk of hip fractures .
Getting enough calcium and vitamin D (your provider can tell you if you're getting enough) and not smoking can also help strengthen your bones .
Hot flashes and night sweats are common in women who take aromatase inhibitors .
Although these symptoms may become less frequent and less intense over time, they can still be hard to manage.
If you have hot flashes, talk with your health care provider about ways to treat them.
Learn about treating hot flashes.
Vaginal dryness is common in women who take aromatase inhibitors .
Unlike hot flashes, vaginal symptoms tend to become worse over time.
If you have vaginal dryness or other symptoms, talk with your health care provider about ways to treat them.
Learn about treating vaginal symptoms.
Although both aromatase inhibitors and tamoxifen can cause menopausal symptoms such as hot flashes, many of their side effects differ (see Figure 5.11 below).
Your health care provider can treat many of these side effects.
Figure 5.11: Side effects of aromatase inhibitors versus side effects of tamoxifen
Common side effects
Less common or rare side effects (Some of these side effects, including cancer of the uterus (uterine or endometrial cancer) and stroke, are very rare.)
Adapted from select sources [75,77-79].
Learn more about the side effects of tamoxifen.
More time is needed to assess the long-term risks of aromatase inhibitors.
SUSAN G. KOMEN® SUPPORT RESOURCES
Breast Cancer 101: Aromatase Inhibitors
1-877 GO KOMEN(1-877-465-6636)